MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3325-0380S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 01/23/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reports a breakage of the nail.A revision surgery was performed.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.The received device inspection revealed the following: the nail was completely broken in the thinned webs of the proximal drill hole for the lag screw.Drill marks are found at the inside of the posterior web running from lateral towards medial.Significant material abrasion was found in the anterior web at lateral.Deep scratches and additionally material deformed outside were most likely caused by a deviating of the step drill during preparation of the canal for the lag screw, material damage had led to sharp edges in the breakage line resulting in significant material weakening.The appearance of the breakage surfaces suggested the nail had broken in fatigue manner ¿ indicated by the lines of rest, smooth surface and missing plastic deformation.The incipient crack had started at the smallest cross section at lateral and had progressed towards medial.Typical bearing points in the proximal drill hole were identified at lateral / superior and at medial / inferior.A significant bearing point was also found in the round drill hole at distal.Based on the provided medical records, the medical opinion was sought from experienced independent medical expert which revealed the following; ¿due to non-union first the screws broke as a result of ¿self-mobilization¿ and compression, when the non-union prolonged, the nail broke.¿ a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause of the failure is a combination of both user and patient related issue.However, predominantly the root cause would be user related as significant material damage had weekend the web caused by misaligned drilling with the step drill and further due to nonunion increased axial loading during the implantation period nail was broken.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
The customer reports a breakage of the nail.A revision surgery was performed.

Brand Name
LONG NAIL KIT R2.0, TI, LEFT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9721514
Report Number0009610622-2020-00057
Device Sequence Number16225631
Product Code HSB
UDI-Device Identifier07613153313533
UDI-Public07613153313533
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2023
Device Model Number3325-0380S
Device Catalogue Number33250380S
Device Lot NumberK0461BF
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2020
Initial Date Received by Manufacturer 01/23/2020
Supplement Date Received by Manufacturer04/16/2020
Initial Report FDA Received Date02/18/2020
Supplement Report FDA Received Date05/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR